Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 167, NWS North Platte, NE

July 3, 2004Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2004, 7:40 PM CDT for Keya Paha County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 7:40 PM CDT (00:40 UTC)
Expired
Jul 3, 2004, 8:45 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 121 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 4:30 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 3, 6:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 040040
SVRLBF
NEC103-040145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
740 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 845 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF SPRINGVIEW...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGVIEW AROUND 805 PM CDT

LAT...LON 4306 9989 4298 10020 4286 10018 4274 9950

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:23 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 2:23 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT SAT JUL 3 2004

...FORECAST CHALLENGES ARE PRECIP CHANCES AND ASSOC COVERAGE TONIGHT
THROUGH MONDAY...

.DISCUSSION...
12Z U/A ANALYSIS INDICATES H5 SHORTWAVE EXTENDING FROM ALONG THE
ND/MT BORDER SWWRD INTO WRN WY. THIS IS REFLECTED ON WV IMAGERY AS A
CIRCULATION CNTR NR SHR WY. TIMING OF THIS SHORTWAVE INDICATES SOME
RAPID CONVECTIVE DEVELOPMENT IN CONJUNCTION WITH PEAK HEATING. ACCUS
IN THE NEBR PANHANDLE INDICATIVE OF MID LEVEL INSTABILITY. QUESTION
IS NOT IF CONVECTION WILL MOVE THROUGH FA THIS AFTN EVENING BUT
RATHER DEGREE OF COVERAGE. FEELING IS THAT ACCUS THIS MORNING AND
RAPID CONGESTION OF CU INDICATES PSBL BOUNDARY ALIGNED FROM NEAR
OSHKOSH TO HAYES CENTER WHICH WILL LIFT SLOWLY NORTHEAST AND BE A
FOCUS FOR DEEP CONVECTION THIS EVENING. WILL MENTION LG HAIL DMG
WINDS THIS EVENING AS 0-6KM SHEAR ADEQUATE AT 30-40KTS. A STRONGER
SHORTWAVE WILL EJECT OUT ONTO THE HIGH PLAINS SUNDAY AFTN AND SUNDAY
NIGHT. WELL DEVELOPED LEESIDE TROUGH WILL BRING SERLY WINDS AND SB
CAPES 1500-2500 J/KG IN THE AFTERNOON. BEST FOCUS SHOULD BE FROM THE
PNHDL INTO NC KS BEGINNING SUN AFTN INTO SUNDAY NIGHT INTO AREA OF
HIGHEST THETA-E. SEVERE WX AGAIN PSBLE. AS UPPER TROUGH ADVANCES
ACROSS CNTRL AND NRN PLAINS MONDAY THUNDERSTORM CHC WILL
CONTINUE.CHCS DIMINISH MONDAY NIGHT AND END TUESDAY AS SFC HIGH
PRESSURE BUILDS IN. THIS WILL BRING A COOLING TREND WITH LOWER 70S
NORTH AND UPPER 70S SOUTH ON MONDAY THEN MID 70S EXPECTED FOR
TUESDAY.

.WEDNESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS IN FAIR AGREEMENT
AT 00Z FRI WRT H5 HEIGHT FIELDS AS H5 LOW CENTER NEAR ALBERTA
SASKATCHEWAN BORDER. DIFFLUENT REGION ACROSS CENTRAL PLAINS AS WELL
AS RIGHT ENTRANCE REGION OF UPPER JET. CHCS TAIL OFF TO SLIGHT CHC
FRI INTO EARLY SAT. TEMPS TO BE SEASONABLE IN THE MID 80S AS HOTTEST
AIR BOTTLED UP IN THE SWRN U.S.

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Jul 3, 3:15 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SAT JUL 3 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-040214-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
315 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE WEATHER IS EXPECTED EARLY TONIGHT. LARGE HAIL WILL BE THE
PRIMARY THREAT...ALTHOUGH STRONG WINDS WILL ALSO BE POSSIBLE. THE
ENTIRE OUTLOOK AREA WILL SEE THE CHANCE FOR SEVERE WEATHER HOWEVER
THE AREA OF GREATEST CONCERN IS NEAR AND WEST OF HIGHWAY 83. STORMS
THAT DEVELOP OVER THE PANHANDLE OF NEBRASKA WILL MOVE EAST SOUTHEAST
ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAINFALL COULD ACCOMPANY THE
STRONGEST STORMS AND PRODUCE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...SEVERE WEATHER IS POSSIBLE AGAIN IN THE AFTERNOON. THE AREA
OF GREATEST CONCERN WILL BE SOUTHWEST NEBRASKA. LARGE HAIL AND WIND
DAMAGE WILL BE THE PRIMARY CONCERN. STORMS WILL DEVELOP ACROSS
WESTERN NEBRASKA IN THE AFTERNOON AND MOVE SOUTHEAST. LOCALLY HEAVY
RAINFALL COULD ACCOMPANY THE STRONGEST STORMS AND PRODUCE MINOR
FLOODING.

MONDAY...SEVERE WEATHER IS POSSIBLE NEAR AND EAST OF HIGHWAY 83 LATE
IN THE AFTERNOON AND EVENING.

TUESDAY THROUGH FRIDAY...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SUNDAY AND MONDAY
AFTERNOON AND EVENING MAY ALSO BE NEEDED SPOTTER ACTIVATION.

MASEK

In the hours before

Local storm report, Jul 3, 5:18 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 WNW KEYSTONE          41.24N 101.66W
07/03/2004  1.75 INCH        KEITH              NE   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTED GOLF BALL HAIL AT MARTIN BAY JUST
            NORTH OF KINGSLEY DAM.

&&

MASEK
Local storm report, Jul 3, 5:30 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          5 N OGALLALA            41.20N 101.72W
07/03/2004                   KEITH              NE   LAW ENFORCEMENT

            CONSERVATION OFFICER REPORTED BRIEF TORNADO TOUCHDOWN
            OVER OPEN WATER OF THE SOUTH SHORE OF LAKE MCCONAUGHY.

&&

MASEK
Local storm report, Jul 3, 5:34 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
534 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             3 WNW KEYSTONE          41.24N 101.64W
07/03/2004  4.25 INCH        KEITH              NE   LAW ENFORCEMENT

            KEYSTONE FIRE CHIEF REPORTED BASEBALL TO SOFTBALL SIZE
            HAIL ON THE NORTH SIDE OF KINGSLEY DAM

&&

MASEK
Local storm report, Jul 3, 6:12 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FUNNEL CLOUD     5 N PAXTON              41.20N 101.36W
07/03/2004                   KEITH              NE   LAW ENFORCEMENT

            PAXTON FIRE DEPARTMENT REPORTED FUNNEL CLOUD 4 1/2 MILE
            NORTH OF PAXTON.

&&

MASEK
Local storm report, Jul 3, 6:18 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             ELSIE                   40.85N 101.39W
07/03/2004  0.75 INCH        PERKINS            NE   LAW ENFORCEMENT

            SHERIFF REPORTED 3/4 INCH HAIL IN THE CITY OF ELSIE

&&

MASEK
Local storm report, Jul 3, 6:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FUNNEL CLOUD     17 S MULLEN             41.80N 101.04W
07/03/2004                   HOOKER             NE   LAW ENFORCEMENT

&&

BUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:01 PM CDTSevere Thunderstorm WarningLBFHolt59 min
Jul 3, 8:14 PM CDTSevere Thunderstorm WarningLBFBrown, Rock61 min
Jul 4, 3:36 PM CDTSevere Thunderstorm WarningLBFSheridan39 min
Jul 4, 4:14 PM CDTSevere Thunderstorm WarningLBFSheridan61 min
Jul 4, 4:45 PM CDTSevere Thunderstorm WarningLBFKeith60 min
Jul 4, 4:58 PM CDTSevere Thunderstorm WarningLBFDeuel32 min
Jul 4, 5:09 PM CDTTornado WarningLBFArthur36 min
Jul 4, 5:29 PM CDTSevere Thunderstorm WarningLBFGrant61 min
Jul 4, 5:41 PM CDTSevere Thunderstorm WarningLBFCherry64 min
Jul 4, 6:44 PM CDTSevere Thunderstorm WarningLBFCherry61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.